Hail, Brunswick
- When
- June 15, 2:44 PM EST to 2:46 PM EST
- Where
- Brunswick County, 1.34 mi ESE of Eliah
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.220, -78.030
Quarter size hail was reported at the Magnolia Greens golf course.
A cold front produced strong thunderstorms with small to medium size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A cold front produced strong thunderstorms with small to medium size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 15, 1:38 PM EST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington NC 238 PM EDT Fri Jun 15 2018 .SYNOPSIS... Drier air will move into the area tonight in the wake of a cold front. Seasonal conditions will persist this weekend with only a small chance of thunderstorms. Heat and humidity will increase next week with a better chance of showers and thunderstorms toward the end of the week. && .NEAR TERM /THROUGH SATURDAY/... As of 245 PM Friday...The synoptic cold front is dropping south into our area now. It currently extends from roughly Darlington and Dillon to Whiteville to just north of Wilmington. The seabreeze boundary is poking its way onshore as well, ranging from 5-15 miles from the coast. Visible satellite loops show a broad cyclonic turning centered near Whiteville, indicative of low-level convergence focusing in around the front. With large instability around 3000 J/kg, the only factor inhibiting widespread convection is modestly dry air between 850-500 mb that is eating up some of the cumulus as they try to grow further. I'm keeping forecast convective coverage in the 30-50 percent range through this evening as it appears there will not be a sufficient number of merging cold pools to create a forward-propagating MCS type structure. The latest few HRRR runs are drier than the earlier NMM/ARW WRF model runs which earlier had me thinking we might have more widespread coverage. The front should push south through Florence, Whiteville, and the Cape Fear area this evening, Myrtle Beach and Georgetown overnight, and should end up near or just north of Charleston by daybreak Saturday. The ill-defined boundary should wash out during the day Saturday as southeasterly seabreeze-enhanced winds develop across the entire area. I've penciled in a 20 PoP for showers & t-storms Saturday afternoon across Georgetown and the Pee Dee region where the southeast winds will maintain 70+ dewpoints and sufficient instability, again modulated by relatively dry air aloft. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 245 PM Friday...A mid level ridge will build to our west during the period. This will generally favor rain-free conditions through Sunday save for some very isolated convection just west of the seabreeze. Low level flow will allow for some moisture recovery at a gradual pace, and this could make for an interesting possibility by Sunday night. Some guidance, the WRF in particular show some nocturnal ridge-topping convection both nights. On Saturday night this activity remains well to our north but on Sunday night the operational WRF clobbers the local area pretty good. Given that the ridge doesn't move much during the short term this trend seems overdone. Will add slight chance POPS at this time. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 245 PM Friday...The mid level pattern for the extended period will feature a strong ridge basically centered overhead at least for the first few days. Shortwave troughs emanating from the main trough out west will eventually suppress the ridge to the south. The main focus will be the warm temperatures where highs and lows for that matter are expected to be some five to ten degrees above normal. Certainly not an epic heat wave but most likely the hottest spell we will have seen to date this year. The hottest day at this point would appear to be Tuesday. As for pops, slight chance will suffice for both Monday and Tuesday as any activity will struggle to get going under considerable capping from the ridge. Pops gradually increase Wednesday through Friday as the environment becomes more conducive for convection. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 18Z...VFR conditions ongoing at area terminals attm. For the most part, expect VFR through much of the valid taf period. However, there is a chance of showers and thunderstorms again this afternoon into the evening. While the probability of a shower or storm is too low for inclusion in the tafs presently, aviators should be cognizant of the possibility of TEMPO MVFR or IFR conditions near terminals due to showers and storms. Additionally, there is the possibility of MVFR BR at terminals tonight in the 07 to 11Z window but confidence in this scenario is too low for inclusion in the forecast attm. Winds will be variable across the area today and tonight as a front drops into the area. Speeds outside storms should be less than 6 KT or so. Aft 12Z Sat, east winds around 5 KT are expected. Extended Outlook...Predominately VFR Saturday through Wednesday with possible short duration MVFR/IFR fog or low stratus each morning. Widely scattered afternoon thru early evening convection possible Sat thru Sun becoming isolated Mon thru Wed. && .MARINE... NEAR TERM /THROUGH SATURDAY/... As of 245 PM Friday...A weak cold front will make its way south through Cape Fear this evening, the Grand Strand area overnight, and should stall out between Charleston and Georgetown Saturday morning. Scattered thunderstorms, some with gusty winds and frequent lightning, will accompany the front's passage through early this evening. Behind the front winds should turn easterly at 10 kt. Saturday's seabreeze should help dissipate what's left of the front as winds turn southeasterly across the entire area. Seas currently around 2 feet are mainly in 9-second southeast swell. Easterly winds will tend to build a little chop on top of that swell for Saturday, with combined seas heights 2-3 feet. SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 245 PM Friday...A light return flow of south to southwesterly wind will be re-established by the start of the short term. These winds will remain quite weak as they will not be caused by the normal warm season Bermuda high that sprawls across the Western Atlantic ocean but rather a smaller, weaker high just off the coast. Similarly no big swell energy will be generated keeping seas rather diminutive. LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 245 PM Friday...Persistence is the key for the extended coastal waters forecast. Southwest winds of 10-15 knots will prevail through the period. Winds will probably lean a little stronger later in the period as the Piedmont Trough becomes a little more pronounced. Significant seas will be 1-3 feet. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...SHK NEAR TERM...TRA SHORT TERM...MBB LONG TERM...SHK AVIATION...TRA
Hazardous Weather Outlook National Weather Service Wilmington NC 322 PM EDT Fri Jun 15 2018 AMZ250-252-254-256-161000- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 322 PM EDT Fri Jun 15 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Scattered strong to severe thunderstorms this afternoon through early this evening could produce wind gusts in excess of 35 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-110-SCZ017-023-024-032-033-039-054>056-058- 059-161000- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 322 PM EDT Fri Jun 15 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Scattered strong to severe thunderstorms this afternoon through early this evening could produce wind gusts of 40 to 60 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat index values of 105 degrees are possible Tuesday through Friday next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-161000- Inland New Hanover- 322 PM EDT Fri Jun 15 2018 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered strong to severe thunderstorms this afternoon could produce wind gusts of 40 to 60 mph. Minor coastal flooding is possible around midnight along the lower Cape Fear River. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-161000- Coastal Pender-Coastal New Hanover- 322 PM EDT Fri Jun 15 2018 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered strong to severe thunderstorms this afternoon could produce wind gusts of 40 to 60 mph. Minor coastal flooding is possible during this evening's high tide. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
Special Weather Statement
National Weather Service Wilmington NC
218 PM EDT FRI JUN 15 2018
SCZ017-024-033-151845-
Marion SC-Marlboro SC-Dillon SC-
218 PM EDT FRI JUN 15 2018
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN DILLON...NORTHWESTERN
MARION AND SOUTHEASTERN MARLBORO COUNTIES UNTIL 245 PM EDT...
At 218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brownsville, or 13 miles west of Dillon, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Latta, Sellers, Bingham, Floydale, Blue Brick, Brownsville and Oak
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3432 7930 3414 7954 3418 7957 3421 7954
3426 7956 3429 7960 3431 7966 3432 7966
3436 7969 3437 7967 3439 7969 3440 7968
3441 7970 3439 7972 3442 7972 3442 7973
3452 7959
TIME...MOT...LOC 1818Z 317DEG 16KT 3441 7961
MBBSpecial Weather Statement
National Weather Service Wilmington NC
235 PM EDT FRI JUN 15 2018
NCZ105-106-151915-
Coastal Pender NC-Inland Pender NC-
235 PM EDT FRI JUN 15 2018
...SPECIAL WEATHER STATEMENT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maple Hill, or 12 miles northwest of Surf City, moving southeast at
25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Surf City, Topsail Beach, Woodside, Edgecomb and Maple Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3437 7762 3438 7762 3438 7764 3460 7780
3468 7766 3448 7758 3447 7757 3447 7756
3446 7754 3446 7753 3445 7754 3444 7752
TIME...MOT...LOC 1835Z 323DEG 21KT 3460 7766
MBBSpecial Weather Statement
National Weather Service Wilmington NC
312 PM EDT FRI JUN 15 2018
SCZ054>056-058-151945-
Coastal Georgetown SC-Coastal Horry SC-Inland Georgetown SC-
Central Horry SC-
312 PM EDT FRI JUN 15 2018
...SPECIAL WEATHER STATEMENT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm over
Socastee, moving southwest at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Myrtle Beach, Surfside Beach, Myrtle Beach Airport, Socastee, Garden
City, Murrells Inlet, Red Hill, Burgess, Bucksville, Bucksport,
Plantersville, Forestbrook, Yauhannah, Litchfield Beach and Waccamaw
Community Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3361 7929 3379 7898 3369 7888 3362 7896
3356 7901 3354 7902 3349 7908 3346 7910
TIME...MOT...LOC 1911Z 044DEG 16KT 3368 7898
MBBThe Wilmington radar (KLTX), 45 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported at the Magnolia Greens golf course.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 759310.